Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Shreveport, LA

May 13, 2003Hempstead County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 13, 2003, 7:53 PM CDT for Hempstead County, Arkansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 7:53 PM CDT (00:53 UTC)
Expired
May 13, 2003, 9:00 PM CDT
In force
67 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Hempstead County, AR

The radar

The Shreveport radar (KSHV), 140 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2326 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2326 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
3.2
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS54 KSHV 140053
SVRSHV
ARC057-140200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
751 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 900 PM CDT

* AT 751 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES WEST OF
  WASHINGTON...MOVING SOUTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO THE SIZE OF 
GOLFBALLS...AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 900 PM CDT.

LAT...LON 3394 9380 3373 9356 3362 9348 3351 9348
          3352 9371 3362 9378 3367 9395 3375 9395
          3376 9382

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:20 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 13, 6:20 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT TUE MAY 13 2003

UPDATED TO INCLUDE WATCH #362 FOR EXTREME NORTHEAST TEXAS...MCCURTAIN
COUNTY IN SOUTHEAST OKLAHOMA AND ALL OF SOUTHWEST ARKANSAS. UPPED POPS
A LITTLE IN THESE COUNTIES AS WELL. NO OTHER CHANGES.

13

.SHV...NONE.
Hazardous weather outlook, May 13, 12:00 PM CDT, 7 hours 53 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER TONIGHT...GENERALLY NORTH
OF INTERSTATE 20. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL
OKLAHOMA INTO NORTH TEXAS LATE THIS AFTERNOON OR EVENING AND MOVE
SOUTHEAST INTO THE FOUR STATE REGION TONIGHT. A FEW OF THE STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WIND. WEAK LOW-LEVEL SHEAR
WILL KEEP THE TORNADO THREAT LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TONIGHT INTO EARLY WEDNESDAY.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:45 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier45 min
May 13, 8:16 PM CDTSevere Thunderstorm WarningSHVNevada59 min
May 13, 8:43 PM CDTSevere Thunderstorm WarningSHVLafayette62 min
May 13, 8:55 PM CDTTornado WarningSHVLafayette35 min
May 13, 9:02 PM CDTSevere Thunderstorm WarningSHVColumbia58 min
May 13, 9:14 PM CDTTornado WarningSHVColumbia46 min
May 13, 9:38 PM CDTSevere Thunderstorm WarningSHVUnion37 min
May 13, 9:53 PM CDTSevere Thunderstorm WarningSHVMiller37 min
May 13, 10:15 PM CDTSevere Thunderstorm WarningSHVLafayette60 min
May 14, 10:37 AM CDTSevere Thunderstorm WarningSHVSevier23 min
May 14, 2:59 PM CDTFlash Flood WarningSHVHoward, Sevier4 hr
May 14, 3:22 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard53 min
May 14, 3:51 PM CDTSevere Thunderstorm WarningSHVSevier39 min
May 14, 4:42 PM CDTSevere Thunderstorm WarningSHVLittle River63 min
May 14, 5:11 PM CDTSevere Thunderstorm WarningSHVLafayette, Miller64 min
May 14, 5:49 PM CDTSevere Thunderstorm WarningSHVColumbia56 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.